Alabama, 2014Damaging Wind in Alabama, August 17, 2014
August 17, 2014 · NWS HUN · 1 event in 1 county or zone
A small cluster of thunderstorms produced wind damage in Franklin County, Alabama. Trees and power lines were knocked down in parts of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms produced wind damage in Franklin County, Alabama. Trees and power lines were knocked down in parts of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 5:58 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 17, 5:58 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT SUN AUG 17 2014
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 330 PM CDT SUN AUG 17 2014/
ONE AREA OF SHOWERS/THUNDERSTORMS CONTINUED MOVING ACROSS THE
GREATER HUNTSVILLE FORECAST AREA AS OF THIS WRITING...EXTENDING
FROM NEAR CHATTANOOGA...TO WEST OF THE I-59 CORRIDOR OF NE ALABAMA.
GIVEN PRECIP WATER VALUES JUMPING TO OR 2 INCHES ACCOMPANYING AND
WEST OF THESE SHOWERS...LOCALLY HEAVY RAIN AND GUSTY WINDS HAVE
OCCURRED. FREQUENT TO CONTINUOUS LIGHTNING WAS ALSO OCCURRING IN
THE STRONGER CELLS...A FACTOR SOMETIMES NOTED IN SITUATIONS THAT
INVOLVE VERY HUMID AIRMASSES.
BIG PICTURE WISE...AN UPPER DISTURBANCE...THE FIRST IN A SERIES WAS
MOVING ACROSS THE OHIO VALLEY. AN UPPER LOW THAT WAS PART OF A BLOCK
THAT WAS SITUATED OVER THE PAC NW LAST WEEK...THAT HAD MOVED TO
EASTERN SASKATCHEWAN...WILL SEND MORE DISTURBANCES THIS DIRECTION
OVER THE NEXT COUPLE OF DAYS. A SOUTHERLY FLOW CONTINUED TO BRING
PLENTY OF GULF MOISTURE NORTHWARD ACROSS THE TENNESSEE VALLEY...
WITH 70 OR GREATER DEWPOINT VALUES NOW PREVALENT ACROSS MOST OF THE
FORECAST AREA. A FRONTAL BOUNDARY ASSOCIATED WITH THE OHIO VALLEY
UPPER DISTURBANCE WILL SAG A BIT FURTHER SOUTH...MAYBE ACROSS
NORTHERN TENNESSEE AND BECOME STATIONARY ON MON...THEN MOVE BACK TO
THE NORTH DURING TUE.
MODEL OUTPUT WAS SHOWING MORE DISTURBANCES MOVING THIS DIRECTION IN
A PREVAILING WNW FLOW. FORECASTS OF WHEN/WHERE/HOW MUCH RAINFALL OF
COURSE ARE SPREAD ACROSS THE BOARD. GOING WITH CONTINUITY BEST
SHOWN BY THE GFS...WILL CONTINUE WITH RAIN CHANCES TONIGHT AND
TOMORROW. THE NAM AND THE HIRES WERE PICKING UP ON MORE SHOWER
ACTIVITY TOMORROW AFTERNOON...WITH ECMWF FOLLOWING SUIT. THUS WENT
WITH LIKELY POPS MON AFTERNOON. THE NAM WAS GOING WITH HIGH PRECIP
AMOUNTS OVER OUR SE AREAS...WHILE THE HIRES WAS MORE ALONG THE
AL/TN BORDER...AND THE EC SOMEWHAT DELAYED. RAIN CHANCES FOR THAT
PERIOD MAY HAVE TO BE RAISED FOR MON NIGHT AND TUE IF THE EC
SOLUTION COMES TO PASS.
IN ANY CASE...RAIN CHANCES WILL GRADUALLY DIMINISH TUE-WED AS UPPER
LEVEL HIGH PRESSURE BUILDING EASTWARD BEGINS TO EXERT CONTROL OF
THE WEATHER. BOTH THE GFS/EC SHOW 500MB HEIGHTS RISING INTO THE
594DM RANGE TOWARDS THE END OF THE WEEK. MOS TEMP FORECAST VALUES
FROM LAST NIGHTS EC...AND THIS MORNINGS GFS WERE BOTH SHOWING MID
90S HIGH TEMPERATURES FOR THE MID/LATTER PORTIONS OF THE WEEK.
THESE TEMPS...ALONG WITH DEWPOINT VALUES AROUND 70...WILL YIELD
HEAT INDICES AROUND 100 FOR MUCH OF THE AREA LATER THIS WEEK. HAVE
STAYED WITH A DRY FORECAST DURING THIS TIME.
RSB
&&
.AVIATION...
FOR 00Z TAFS...THERE IS A SFC LOW OVER SERN MO/SRN IL. RADARS SHOW
AN AREA OF CONVECTION OVER WRN TN/NRN MS THAT MAY DRIFT INTO THE KMSL
TAF SITE ARND 02Z IF IT HOLDS TOGETHER. THUS WILL GO WITH A TEMPO
GROUP FOR KMSL BETWEEN 02Z AND 06Z FOR TSRA. NOT SURE IF THIS
CONVECTION WILL MAKE IT TO KHSV. SHRA/TSRA CHANCES INCREASE ONCE
AGAIN ON MONDAY (BEGINNING ARND 15Z/16Z) AS ANOTHER UPPER DISTURBANCE
MOVES ACROSS THE TN VALLEY. MAINLY VFR CONDITIONS ARE EXPECTED
THROUGH 15Z (EXCEPT MVFR IN TSRA)...AFTER 15Z A BETTER CHC OF MVFR
CONDITIONS DUE TO TSRA.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 17, 7:05 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 PM CDT SUN AUG 17 2014
ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
805 PM CDT SUN AUG 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY WEST
OF INTERSTATE 65. THE THUNDERSTORM ACTIVITY WILL BEGIN TO TAPER OFF
AFTER MIDNIGHT. NO SEVERE WEATHER IS EXPECTED BUT SOME SOME STORMS
MAY BE CAPABLE OF GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY...AS WEAK UPPER
DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING REMAIN POSSIBLE WITH THE
STRONGER STORMS. THUNDERSTORMS WILL THEN BEGIN TO DIMINISH ON TUESDAY
AS THE LINGERING FRONTAL BOUNDARY IN PLACE ACROSS THE AREA BEGINS TO
WEAKEN. FROM MID WEEK THROUGH NEXT SATURDAY...HEAT INDEX VALUES ARE
EXPECTED TO RISE TO AROUND 100 DEGREES DURING THE AFTERNOON.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 7:47 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT SUN AUG 17 2014
ALZ002-003-180230-
COLBERT AL-FRANKLIN AL-
847 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 930 PM CDT...
AT 845 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDWAY MISSISSIPPI...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELGREEN...BLOODY SPRINGS...NEW BETHEL...MALONE...CROOKED OAK...
SRYGLEY CHURCH...DEMPSEY...RED ROCK...MT HESTER AND POGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3477 8811 3466 8773 3442 8787 3456 8815
TIME...MOT...LOC 0145Z 295DEG 32KT 3470 8820
SL.77
Thunderstorm Wind, Franklin
- When
- August 17, 8:19 PM CST to 8:26 PM CST
- Where
- Franklin County, 4 mi NW of Russellville to 4 mi ESE of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.561, -87.780
Numerous trees and several power lines were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail in South Dakota, August 17, 2014$100,000 · 4.25 in hail · 1 event
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Tennessee, August 17 to 18, 2014$40,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Flash Flooding and Heavy Rain in Minnesota, August 17 to 18, 2014$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539540.